Missouri, 2012

Wildfire in Missouri, August 7, 2012

August 7, 2012 · NWS SGF · 1 event in 1 county or zone

Extremely dry conditions and vegetation along with the drought conditions led to a rapidly spreading brushfire in western Greene County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Extremely dry conditions and vegetation along with the drought conditions led to a rapidly spreading brushfire in western Greene County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 7, 2:19 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 7, 2:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT TUE AUG 7 2012

.DISCUSSION...

ANOTHER RATHER VERY WARM TO HOT DAY ACROSS THE OZARKS AND
SOUTHEAST KANSAS THIS AFTERNOON BUT SOME NICE CHANGES ARE COMING
IN A FEW DAYS. AFTERNOON TEMPERATURES WERE IN THE UPPER 90S TO
AROUND 100 AT SOME LOCATIONS IN SOUTHEAST KANSAS AND WESTERN
MISSOURI. THE NEXT UPPER LEVEL STORM SYSTEM TO AFFECT OUR AREA
IS CURRENTLY OVER THE NORTHERLY PLAINS AND BEGINNING TO DIVE
TOWARDS THE SOUTHEAST AROUND THE UPPER LEVEL RIDGE OF HIGH
PRESSURE THAT'S OVER THE FOUR CORNERS REGION OF THE U.S. THE
SECOND UPPER LEVEL WAVE OF THIS SYSTEM IS OVER SOUTHERN CANADA.
THIS WILL PLAY A ROLE OF DIGGING OUT A NICE SIZE TROUGH OVER THE
OHIO RIVER VALLEY AND GREAT LAKES REGION LATER IN THE WEEK.

THE FIRST UPPER LEVEL WAVE WILL BRING A GOOD CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP OVER OUR NORTHWESTERN
COUNTIES TOMORROW AFTERNOON AND EVENTUALLY SPREAD INTO THE I-44
CORRIDOR EARLY EVENING AND CONTINUE INTO THE SOUTHEASTERN OZARKS
LATER IN THE EVENING. MODERATELY STEEP LAPSE RATES AND MUCAPE ON
THE ORDER A FEW THOUSAND JULES ALONG WITH A 500 MB FLOW OF 3O
KNOTS AND AN INVERTED V UPPER AIR SOUNDING WILL GIVE THE RISK FOR
A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE OVER THE OZARKS
REGION LATE TOMORROW AFTERNOON. THIS SETUP IS VERY SIMILAR TO THE
SETUP THE AREA SAW LAST SATURDAY EVENING. THE MAIN THREAT WITH ANY
OF THE STRONGER CONVECTION WILL BE DOWNBURST OR STRAIGHT LINE
WINDS AND SOME SUB-SEVERE HAIL ALONG WITH LOCALIZED HEAVY RAINFALL.

AFTER THE FIRST ROUND WITH THE FIRST WAVE...THE SECOND WAVE WILL
CARVE OUT A NICE TROUGH BEGINNING LATE THURSDAY. THIS WILL HAVE
BRING A DECENT COLD FRONT THROUGH THE REGION AND ANOTHER CHANCE
FOR SCATTERED SHOWERS AND PERHAPS THUNDERSTORMS MAINLY OVER THE
EASTERN OZARKS ON THURSDAY. THEN WE WILL SEE A NICE NORTHERLY FLOW
THURSDAY NIGHT INTO FRIDAY AS THE TROUGH SETUPS UP TO OUR EAST.
THIS WILL HELP BRING DOWN A BREATH OF FRESH AIR AND SOME BELOW
NORMAL TEMPERATURES FOR A CHANGE THIS SUMMER.

THE LATEST GUIDANCE CAME IN A FEW DEGREES COOLER THAN PREVIOUS
RUNS AND CONTINUES TO SHOW A DECENT MID LEVEL AS WELL AS SURFACE
LEVEL NORTHERLY FLOW WITH 850 MB COOLING DOWN TO AROUND 10-12C
FRIDAY INTO SATURDAY. THIS WILL SPELL FOR THE COOLEST TEMPERATURES
OVER THE EASTERN OZARKS WITH HIGHS AROUND 80 AND HIGHS IN THE
MIDDLE 80S OVER SOUTHEAST KANSAS. IF WE SEE MORE WRAP AROUND CLOUD
COVER ON FRIDAY AFTERNOON FROM THE TROUGH OUT EAST...WE MAY BE A
FEW DEGREES COOLER THAN WHAT'S FORECASTED. THE COOLEST MORNING
APPEARS TO BE SATURDAY MORNINGS WHERE THE EASTERN HALF OF THE AREA
MAY SEE LOWS IN THE MIDDLE TO UPPER 50S. IT MIGHT ALMOST FEEL LIKE
A HINT OF FALL AFTER THE SUMMER WE HAVE BEEN EXPERIENCING.

THE TROUGH WILL EVENTUALLY LIFT OUT LATE IN THE WEEKEND WITH ANOTHER
WEAK SHORTWAVE MOVING ACROSS THE MIDWEST SUNDAY NIGHT INTO MONDAY.
HAVE INCLUDED SOME SLIGHT CHANCES OF RAIN WITH THIS SYSTEM PASSING
BY BUT THINKING THE ATMOSPHERE MAY NOT RECOVER TOO MUCH IN THE WAY
OF MOISTURE WITH THE PREVIOUS AIRMASS OVER THE WEEKEND. OTHERWISE
LOOKING INTO EARLY NEXT WEEK... A SLIGHT WEST TO NORTHWEST FLOW
AND SOME HEIGHT RISES AS WELL WILL MEAN TEMPERATURES WILL BE
MODERATING BACK TO MORE SEASONABLE LEVELS BY EARLY NEXT WEEK.

GRIFFIN

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECTING VFR CONDITIONS THROUGH THE PERIOD.
AREA WILL REMAIN IN NORTHWEST FLOW ALOFT AND EXPECTING AN UPPER
LEVEL SHORTWAVE TO PUSH IN FROM THE NORTHWEST TOWARDS THE END OF
THE TAF CYCLE. WILL NEED TO MONITOR FOR CONVECTION POTENTIAL
TOWARDS THE LAST FEW HOURS OF THIS VALID TAF. BETTER CHANCES WILL
ARRIVE AFTER 18Z HOWEVER AND WILL LEAVE OUT OF THIS FORECAST FOR NOW.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 2:28 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT TUE AUG 7 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
328 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

AFTERNOON AND EARLY EVENING TEMPERATURES AND HEAT INDEX VALUES IN
THE MID 90S TO AROUND 100 DEGREES ARE EXPECTED.

LOW AFTERNOON HUMIDITY AND HOT TEMPERATURES ALONG WITH DROUGHT
RELATED DORMANT AND DRY VEGETATION WILL LEAD TO AN ELEVATED FIRE
DANGER TODAY...ESPECIALLY WEST OF MISSOURI HIGHWAY 65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO WEDNESDAY
NIGHT AS A COLD FRONT APPROACHES THE REGION. STRONG TO SEVERE
STORMS WILL BE POSSIBLE WITH DAMAGING STRAIGHT LINE WINDS THE
MAIN POTENTIAL RISK.

ANOTHER FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE
THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON
THURSDAY.

ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED.

AN ELEVATED FIRE WEATHER RISK WILL EXIST WEDNESDAY AS WINDS
INCREASE SOMEWHAT AHEAD OF THE APPROACHING FRONT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Greene

When
August 7, 3:00 PM CST to 10:00 PM CST
Where
Greene forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A large and rapidly spreading brushfire consumed about 500 acres in western Greene County southwest of the Springfield metro area. No homes or structures were damaged with this fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389370.